High Wind, East Slopes Northern Cascades
- When
- October 28, 4:00 PM PST to 6:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A strong cold front moved through eastern Washington during the afternoon and evening of October 28th. Widespread, sustained winds of 40 to 50 mph with gusts generally in the 60 to 65 mph range were recorded at observation stations throughout the region.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong cold front moved through eastern Washington during the afternoon and evening of October 28th. Widespread, sustained winds of 40 to 50 mph with gusts generally in the 60 to 65 mph range were recorded at observation stations throughout the region. Numerous trees were toppled and up to 17,000 customers lost power from downed electric lines. A remote weather station near Oroville, WA recorded a wind gust of 94 mph. In Wenatchee a tree fell on a motor home. In Ritzville 10 power poles were snapped, a large pine tree fell on a motor home, and a tin roof was ripped off a house. Over the Palouse region blowing dust reduced visibility to near zero at times causing the closure of some roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 28, 2:30 PM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST TUE OCT 28 2003
STARTING DEC 1 2003 NWS SPOKANE WILL ISSUE TWO ROUTINE FORECAST
DISCUSSIONS EACH DAY...ONE AT 230 AM AND ANOTHER AT 230 PM.
ADDITIONAL DISCUSSIONS WILL BE ISSUED ON AN AS NEEDED BASIS FOR
FORECAST CHANGES. PLEASE CONTACT NWS SPOKANE IF YOU HAVE FEEDBACK
ON THIS PROPOSED CHANGE.
.SYNOPSIS...A MAJOR CHANGE IN THE WEATHER HAS BEGUN. A STRONG COLD
FRONT WILL MOVE THROUGH THE REGION TONIGHT AND WEDNESDAY. THE
REMAINDER OF THE WEEK WILL BE DRY WITH WELL BELOW NORMAL
TEMPERATURES.
&&
.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...MAJOR WEATHER CHANGE HAS BEGUN ACROSS
THE INLAND NORTHWEST. STRONG PRESSURE GRADIENTS BOTH SURFACE AND
ALOFT HAVE DEVELOPED AND WINDS HAVE PICKED UP SIGNIFICANTLY THIS
AFTERNOON. THE WIND ADVISORIES WILL CONTINUE THROUGH THIS EVENING.
IN ADDITION...HAVE ALSO ISSUED HIGH WIND WARNINGS FOR THE MOUNTAINS
OF NORTH IDAHO AND THE BLUE MOUNTAINS. WITH ALL THIS WIND AREAS OF
BLOWING DUST REDUCING VISIBILITIES HAVE BEEN REPORTED ACROSS THE
SOUTHERN ZONES. THE GRADIENT WILL WEAKEN OVERNIGHT AND SURFACE WINDS
SHOULD DECREASE BY MIDNIGHT. A STRONG COLD FRONT WILL SWEEP
SOUTHWARD INTO THE REGION TONIGHT...CAUSING A WIND SHIFT AND
BRINGING MUCH COOLER TEMPERATURES. ALSO WITH THIS FRONT SOME LIGHT
RAIN AND SNOW SHOWERS CAN BE EXPECTED. THERE SHOULD BE VERY LITTLE
IN THE WAY OF ACCUMULATIONS...BUT SMALL LOCAL AMOUNTS ARE POSSIBLE
OVER THE NORTHERN MOUNTAINS. ONCE THIS FRONT PASSES THROUGH OUR
AREA WEDNESDAY MORNING DRY...COLD NORTHERLY FLOW WILL SET UP OVER
THE REGION AND REMAIN THROUGH THE WEEK. CC
.FRIDAY NIGHT THROUGH TUESDAY...ECMWF AND GFS BOTH HAVE ARCTIC AIR
FIRMLY ENTRENCHED OVER THE INLAND NORTHWEST THIS WEEKEND. MODEL
TREND SINCE SATURDAY HAS BEEN TO TWEAK MORNING LOWS AND DAYTIME
HIGHS DOWNWARD EACH RUN...SO HAVE CONTINUED THE TREND WITH SATURDAY
BEING THE COLDEST DAY...PATTERN PROJECTED BY MODELS WOULD SUGGEST
A DEEP COLD SPELL...MAY STILL NEED SOME MINOR TWEAKING IN FUTURE
UPDATES BUT THINK TEMPERATURES ARE FAIRLY CLOSE NOW TO WHAT WILL
TRANSPIRE THIS WEEKEND. MODELS AGREE IN KEEPING AIRMASS DRY THROUGH
MOST OF THE WEEKEND BUT THE GFS HINTS AT A SOME SHORT WAVE ENERGY
PROPAGATING INTO THE LONG WAVE TROUGH AND DEVELOPING
AN UPPER LOW ALOFT OVER THE WASHINGTON/OREGON BORDER. IF THE MODEL
VERIFIES WITH THIS SOLUTION, WIDE SPREAD OVERRUNNING PRECIPITATION
COULD RESULT OVER THE FORECAST REGION. /JVW
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 033 043 023 037 019 033/ 20 20 10 05 10 00
COEUR DALENE 033 043 023 035 018 032/ 20 20 10 05 10 10
PULLMAN 034 045 024 035 022 033/ 30 20 20 20 10 00
LEWISTON 040 051 031 042 027 038/ 30 20 30 20 10 00
COLVILLE 029 044 023 032 018 029/ 30 30 10 00 10 10
SANDPOINT 030 043 021 034 017 030/ 30 20 10 00 10 10
WALLACE 032 041 023 034 017 030/ 40 30 20 00 10 10
MOSES LAKE 036 050 026 042 023 039/ 10 20 10 20 10 00
WENATCHEE 039 048 031 042 023 037/ 10 20 10 20 10 00
OMAK 030 048 023 037 021 034/ 20 20 10 00 10 00
&&
.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...HIGH WIND WARNING TONIGHT FOR THE MOUNTAINS OF ZONES 1 AND 4.
...WIND ADVISORY THROUGH THIS EVENING FOR THE VALLEYS OF ZONES
1,2,3,4 AND 27.
WA...WIND ADVISORY THIS EVENING FOR ALL ZONES.
&&IDZ001>004-026-027-WAZ031>038-041>044-291430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 400 PM PST TUE OCT 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO .DAY ONE... TODAY A STRONG COLD FRONT WILL MOVE ACROSS THE REGION BRINGING STRONG GUSTY WINDS AND AREAS OF BLOW DUST THROUGH THIS EVENING. SEE THE LATEST HIGH WIND WARNING /WWUS76 OTX NPWOTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, October 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371207, 5371274, 5371275, 5371281, 5371276, 5371277, 5371278, 5371279, 5371280.